Hail, Putnam
- When
- July 16, 4:57 PM EST to 4:58 PM EST
- Where
- Putnam County, 0.52 mi E of Pandora
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.950, -83.960
Isolated thunderstorms developed on a weak boundary moving south through portions of northwestern Ohio. Overall shear was weak (around 25 knots) but upwards of 2000 j/kg of MLCAPE was available.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Isolated thunderstorms developed on a weak boundary moving south through portions of northwestern Ohio. Overall shear was weak (around 25 knots) but upwards of 2000 j/kg of MLCAPE was available. A few of the cells produced large hail and locally damaging winds in Allen county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 16, 1:02 PM EST, 3 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 202 PM EDT Sun Jul 16 2017 .SYNOPSIS... Issued at 100 PM EDT Sun Jul 16 2017 A weak cold front will continue to push through the region into this evening. An isolated shower or thunderstorm may occur along and southeast of Interstate 69, but severe weather is not expected. High pressure will then build in to bring dry weather and seasonably cool weather to start the week. Much warmer weather can be expected by Wednesday as the low level flow becomes southwest. Highs today and Monday will be mostly in the 70s, but then approach 90 by the middle of the week. && .SHORT TERM...(Tonight and Monday) Issued at 200 PM EDT Sun Jul 16 2017 Secondary weak sfc front making rapid progress across the CWA this aftn and as thought in previous days failing to spark any shower/storm development. 12Z surrounding raobs indicate why with limited low level moisture return underneath fairly vigorous mid level capping inversion. About the only chance will be through nw OH and ern IL/wrn IN late this aftn timed with brief period of better mid level forcing associated with sw disturbance over wrn lake SP dropping due south and some weak low level theta-e ridging...however even this occurs...it looks to be isolated. Otherwise broad sfc ridging will engulf the lakes on Monday. && .LONG TERM...(Tuesday through Saturday) Issued at 200 PM EDT Sun Jul 16 2017 Turning decidedly warmer and more humid this period as significant upper ridge builds out across the central plains. North through northeast periphery of this feature will no doubt support an active nw-se oriented frontal zone. Nonetheless highly doubt 90 degree temps possible as seen in extended MOS guidance at times given generally wet ground conditions within maximized cropscape. Mid 80s more likely which will be uncomfortable enough as evapotranspiration drives sfc dewpoints well into the 70s Thu on. Timing of pertinent wx inducing sw disturbances of note in this pattern sketchy at best and of which will dictate nwd reach of active frontal zone. In addition likely upstream MCS generation and downstream progression/evolution will modulate boundary placement as augmented through convective outflow. Thus egregious blended pops were largely abandoned in favor of a more targeted and conservative approach with greater diurnal weighting in periods of better model based consensus. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 106 PM EDT Sun Jul 16 2017 Front/wind shift has cleared KSBN and taking aim on KFWA. While moisture remains in place behind the front, main focus of lift will exist with the front, limiting chances for showers or storms. Have removed any VC mention at KSBN and lower to VCSH at KFWA for a few hours. As for flight conditions, some low clouds existing behind the front but seem to be favoring locations west of both sites for the time being. Will monitor trends, but not include in 18Z package. In addition, threat of low clouds/fog could materialize later tonight into early Monday, but confidence low at this time so will defer to later forecasts. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through late tonight for INZ003. MI...Beach Hazards Statement through late tonight for MIZ077. OH...NONE. LM...Small Craft Advisory until 5 AM EDT Monday for LMZ043-046. && SYNOPSIS...Skipper/Fisher SHORT TERM...T LONG TERM...T AVIATION...Fisher Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 1135 AM EDT Sun Jul 16 2017 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-171000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 1135 AM EDT Sun Jul 16 2017 /1035 AM CDT Sun Jul 16 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are chances for thunderstorms late this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-MIZ077-171000- La Porte-Berrien- 1135 AM EDT Sun Jul 16 2017 /1035 AM CDT Sun Jul 16 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...This afternoon and Tonight Dangerous swimming conditions along the Lake Michigan shoreline through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are chances for thunderstorms late this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-171000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1135 AM EDT Sun Jul 16 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Hazardous conditions for small craft are expected through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are chances for thunderstorms late this week. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Special Weather Statement
National Weather Service Northern Indiana
436 PM EDT SUN JUL 16 2017
OHZ016-162130-
Putnam-
436 PM EDT SUN JUL 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PUTNAM COUNTY...
At 435 PM EDT, a strong thunderstorm was located near Continental, or
8 miles northwest of Ottawa, moving east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Ottawa, Leipsic, Glandorf, West Leipsic, Gilboa, Miller City, North
Creek, Prentiss and Kieferville.
Seek shelter until these storms pass.
LAT...LON 4105 8425 4117 8422 4117 8409 4114 8388
4093 8388
TIME...MOT...LOC 2035Z 291DEG 27KT 4111 8416
MARSILISpecial Weather Statement National Weather Service Northern Indiana 526 PM EDT SUN JUL 16 2017 OHZ016-025-162200- Allen-Putnam- 526 PM EDT SUN JUL 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PUTNAM AND NORTHEASTERN ALLEN COUNTIES... At 526 PM EDT, a strong thunderstorm was located over Ottawa, moving southeast at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Ottawa, Bluffton, Columbus Grove, Pandora, Glandorf, Gilboa and Rockport. This includes Interstate 75 between mile markers 137 and 141. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4097 8418 4106 8403 4104 8388 4080 8388 TIME...MOT...LOC 2126Z 294DEG 14KT 4102 8401 MARSILI
The Northern Indiana radar (KIWX), 153 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Local media reported golf ball size hail.
Local media reported a barn was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700606, 700607, 700608, 700609, 700610.